A lumbar epidural catheter was placed in a 27-year-old obese primigravida for labor analgesia. A 6-mL bolus of 0.125% bupivacaine was administered, followed by a patient-controlled epidural analgesia infusion of 0.125% bupivacaine with 2 μg/mL of fentanyl at a basal rate of 8 mL/h. Approximately one hour after initiation of the infusion, the patient was noted to exhibit Horner syndrome. Which of the following steps would be MOST appropriate for management of this patient?

Horner syndrome (Figure), which is characterized by a triad of miosis, ptosis, and anhidrosis, may result following epidural anesthesia, possibly due to migration of local anesthetic with blockade of sympathetic nerve fibers that originate primarily from the first ventral thoracic root.

Cephalic spread of the local anesthetic via the epidural space is the probable cause of this complication. Local anesthetics affect the preganglionic...

You do not currently have access to this content.